Alert archive / Michigan / Wind Advisories in 2008
Wind Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Jan 17, 2008, 9:38 PM EST for 23 counties in Michigan. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2008, 9:38 PM EST (02:38 UTC)
- Expired
- Jan 18, 2008, 4:13 AM EST
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 180238 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 938 PM EST THU JAN 17 2008 ...STRONG WINDS OVERNIGHT... .A STRONG COLD FRONT THAT HAS PASSED SOUTHWEST LOWER MICHIGAN HAS USHERED IN COLDER AIR ALONG WITH STRONG WINDS. WEST WINDS WILL OCCASIONALLY GUST ABOVE 45 MPH. MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- /O.NEW.KGRR.WI.Y.0002.080118T0238Z-080118T1000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 938 PM EST THU JAN 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST FRIDAY. WEST WINDS OF 45 TO 50 MPH WILL OCCUR ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN OVERNIGHT. WINDS WITH DIMINISH TOWARD DAYBREAK FRIDAY MORNING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JK
2 follow-up statements
000 WWUS73 KGRR 180247 CCA NPWGRR URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 946 PM EST THU JAN 17 2008 ...STRONG WINDS OVERNIGHT... .A STRONG COLD FRONT THAT HAS PASSED SOUTHWEST LOWER MICHIGAN HAS USHERED IN COLDER AIR ALONG WITH STRONG WINDS. WEST WINDS WILL OCCASIONALLY GUST ABOVE 45 MPH. MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- /O.COR.KGRR.WI.Y.0002.080118T0246Z-080118T1000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 946 PM EST THU JAN 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST FRIDAY. WEST WINDS OF 45 TO 50 MPH WILL OCCUR ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN OVERNIGHT. WINDS WITH DIMINISH TOWARD DAYBREAK FRIDAY MORNING. A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JK
000 WWUS73 KGRR 180913 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 413 AM EST FRI JAN 18 2008 ...DIMINISHING WINDS THIS MORNING... .WESTERLY WINDS WILL CONTINUE TO DIMINISH THIS MORNING. MIZ037>040-043>046-050>052-056>059-064>067-071>074-181015- /O.CAN.KGRR.WI.Y.0002.000000T0000Z-080118T1000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 413 AM EST FRI JAN 18 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO GUST TO AS HIGH AS 35 MPH EARLY THIS MORNING...HOWEVER WIND SPEED WILL CONTINUE TO DROP OFF THROUGH THE MORNING. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:33 PM EST, 5 minutes earlier.
Area forecast discussion, Jan 17, 9:33 PM EST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 933 PM EST THU JAN 17 2008 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(345 PM EST THU JAN 17 2008) ONE COLD FRONT WILL SWING THROUGH THE REGION THIS EVENING...RESULTING IN SOME SNOW. AN ARCTIC COLD FRONT WILL ARRIVE FRIDAY NIGHT...PRODUCING ANOTHER ROUND OF SNOW. LAKE EFFECT SNOW WILL DEVELOP FOR SATURDAY AND PERSIST THROUGH THE WEEKEND. THE COMBINATION OF VERY COLD TEMPERATURES AND BLUSTERY WINDS WILL RESULT IN SUB ZERO WIND CHILL VALUES OVER THE WEEKEND. && .SHORT TERM...(933 PM EST THU JAN 17 2008)... (TONIGHT THROUGH SATURDAY NIGHT) WILL SEND A QUICK UPDATE TO INCREASE WIND SPEEDS AND GO WITH A WIND ADVISORY. MODEL DATA IS CONSISTENT IN SHOWING MAIN CORE OF STRONG WIND SPEEDS WILL BE PASSING THROUGH BETWEEN 04-08Z. OCCASIONAL GUSTS ABOVE 45 MPH EXPECTED. THE MAIN CONCERN IN THE FORECAST DEALS WITH THE ARRIVAL OF AN ARCTIC AIRMASS THIS WEEKEND. AFTER COORDINATING WITH NEIGHBORING OFFICES WILL ISSUE A WINTER STORM WATCH FOR THE AREA WEST OF HIGHWAY 131 BEGINNING 21Z FRI. LAKE ENHANCED MOISTURE IS EXPECTED TO FEED INTO THE ARCTIC FRONT AS IT PASSES THROUGH SW LOWER MICHIGAN LATER FRIDAY AFTERNOON INTO THE EVENING. SOUTHWEST FLOW SUPPORTS THE HEAVIEST ACCUMULATIONS NORTH OF A SOUTH HAVEN TO CADILLAC LINE WITH THIS FRONTAL PASSAGE. A LULL IN THE ACTIVITY IS EXPECTED FOR A PORTION OF FRIDAY NIGHT AS DIRECTIONAL WIND SHEAR IN THE SATURATED LAYER IS HIGH. HOWEVER BY DAYBREAK SATURDAY...THE MOISTURE DEEPENS AGAIN AND THE SHEAR DECREASES AS THE ARCTIC AIR MOVE IN. THE ACTUAL MOISTURE DEPTH PEAKS OUT AROUND 06Z SUN...AND LAKE SUPERIOR WILL LIKELY CONDITION THE AIRMASS AS IT HEADS DOWN OUR WAY. 500 MB TEMPS MAKE A RUN AT -40 DEG C. THE SNOW GROWTH LAYER BECOMES VERY SHALLOW AND THAT BECOMES THE MAIN CONCERN WITH THE POTENTIAL FOR HEAVY SNOW SATURDAY INTO SATURDAY NIGHT. WE HAD AN EVENT LAST SEASON WHERE 850 MB TEMPERATURES WERE -21 OR COLDER AND SAW ACCUMULATIONS OF A FOOT IN SOME PLACES. SUSPECT WE WILL SEE SIMILAR VALUES IN A FEW PLACES BEFORE THE WEEKEND IS OVER. WE DECIDED TO GO WITH A WINTER STORM WATCH BECAUSE OF THE LOW WIND CHILL READINGS. THE IDEA WAS TO HAVE JUST ONE HEADLINE RATHER THAN MULTIPLE. THIS EVENING A PERIOD OF SNOW WILL ACCOMPANY THIS INITIAL COLD FRONT. THE STRONGEST LIFT IS NORTHWEST OF MY AREA. A DRY SLOT WAS BUILDING IN BEHIND THIS FRONT THROUGH ILLINOIS...SO IT APPEARS THAT ANY SNOW WILL LAST ONLY A COUPLE OF HRS. SURFACE TEMPERATURES ARE STILL IN THE MID 30S...BUT NEAR FREEZING NEAR CAD. THUS BETTER ACCUMULATIONS ARE EXPECTED FOR THE MANISTEE NATIONAL FOREST REGION. && .LONG TERM... (SUNDAY THROUGH THURSDAY) LAKE EFFECT WILL BE ONGOING DURING THE DAY ON SUN AS H850 TEMPS REMAIN IN THE -20C TO -24C RANGE AND AS THE UPPER TROUGH STARTS OUT THE DAY IN PLACE. UPPER TROUGH DOES LIFT OUT DURING THE DAY AND SNOWFLAKES WILL REMAIN RATHER SMALL SIZE /LOW AND THIN DGZ/. BOTH OF THESE FACTORS WILL TEND TO LIMIT ACCUMS A BIT. AIR WILL BEGIN TO MODIFY A BIT AS COLDEST AIR LIFTS OUT BY MON. INTERESTING THING THAT TAKES PLACE IS THE H850 BAROCLINIC ZONE MIGRATES NORTH TOWARD THE AREA. A PIECE OF ENERGY WILL MOVE INTO THE AREA DURING THE DAY ON MON ALONG THIS ZONE. SNOW WILL DEVELOP AHEAD OF THIS SYSTEM ON MON AND WILL PERSIST INTO MON NIGHT AS THE SYSTEM MOVES BY. THIS COULD BRING SOME ACCUMULATIONS TO A GOOD PORTION OF THE AREA. LAKE ENHANCEMENT DOES NOT LOOK TO BE A WIDESPREAD FACTOR IN THIS SYSTEM AS THE FLOW IS MAINLY N TO MAYBE NNW. IN THE WAKE OF THE MON/MON NIGHT SYSTEM...THE BAROCLINIC ZONE AT H850 IS EXPECTED TO SETTLE WELL SOUTH OF THE AREA. THIS SHOULD KEEP THE ACTIVE/UNSETTLED WEATHER WELL SOUTH OF THE AREA. THE CORE OF THE COLDEST AIR LOOKS TO REMAIN JUST NORTH OF THE AREA IN CANADA... HOWEVER WE SHOULD CONTINUE TO SEE BELOW NORMAL TEMPS WITH THE UPPER FLOW REMAINING NWRLY OUT OF CANADA. THE THREAT OF LAKE EFFECT WILL CONTINUE THROUGH NEXT WEEK. THE THREAT OF SIGNIFICANT ACCUMULATIONS LOOKS RELATIVELY LOW AS HIGH PRESSURE AT THE SFC WILL REMAIN NEARBY AND LIMIT INVERSION HEIGHTS/DEPTH OF MOISTURE. && .AVIATION...(705 PM EST THU JAN 17 2008) BATCH OF SNOW WITH VSBY DOWN TO 1 MILE AT TIMES BETWEEN 00Z AND 02Z WILL MOVE EAST WITH SOME LAKE EFFECT SNOW BEGINNING BY 02Z AND CONTINUING INTO TOMORROW MORNING BUT VSBY SHOULD REMAIN IN THE 2 TO 4 MILE RANGE EXCEPT RIGHT NEAR THE LAKE. CEILINGS WILL BE IN THE 1500 TO 2000 FOOT RANGE WITH TOPS AROUND 4 TO 5 THOUSAND FEET. && .MARINE...(345 PM EST THU JAN 17 2008) THE RUC MODEL IS SHOWING A LARGE AREA OF OVER 35 KT GUSTS NORTH OF HOLLAND AROUND 06Z TONIGHT. WILL ISSUE A GALE WARNING FOR THIS REGION. WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH THE WEEKEND. FREEZING SPRAY WILL OCCUR. WE COULD SEE SOME ICE DEVELOPING IN THE BAYS AND HARBORS BY EARLY NEXT WEEK. && .HYDROLOGY...(345 PM EST THU JAN 17 2008) AREA RIVERS REMAIN HIGH BUT WITHIN THEIR BANKS. NO ADDITIONAL RUNOFF IS EXPECTED. COLDER AIR ARRIVES FRIDAY NIGHT PUTTING A HALT TO ANY MELTING. ICE WILL BE FORMING THIS WEEKEND INTO EARLY NEXT WEEK AS ARCTIC AIR MOVES IN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WIND ADVISORY THROUGH 5 AM TONIGHT ENTIRE AREA. WINTER STORM WATCH WEST OF HIGHWAY 131 FRI AFTN THROUGH SUN NIGHT. LM...GALE WARNING NORTH OF HOLLAND THROUGH TONIGHT...SMALL CRAFT ADVISORY FOR THE REMAINDER OF THE REGION. && SYNOPSIS: MJS SHORT TERM: MJS/JK LONG TERM: NJJ AVIATION: OSTUNO MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, Jan 17, 7:10 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 710 PM EST THU JAN 17 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 710 PM EST THU JAN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SNOWFALL AMOUNTS OF UP TO 3 INCHES CAN BE EXPECTED AROUND LUDINGTON BY FRIDAY MORNING WITH ONE TO TWO INCH AMOUNTS MORE COMMON TO THE SOUTH AND SOUTHEAST. STRONG WINDS OVERNIGHT MAY CAUSE SOME REDUCED VISIBILITY IN BLOWING SNOW...ESPECIALLY IN THE LUDINGTON AREA NEAR THE LAKE SHORE. SNOW AND WIND SHOULD GRADUALLY DIMINISH IN INTENSITY BY LATE FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SECOND COLD FRONT PASSING THROUGH THE AREA FRIDAY NIGHT WILL BRING COLD ARCTIC AIR TO THE REGION SATURDAY WITH WIND CHILLS BELOW ZERO DURING MUCH OF THE WEEKEND. AREAS ALONG THE LAKESHORE WILL SEE THE POTENTIAL OF 8 OR MORE INCHES FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT AS LAKE EFFECT DEVELOPS. ADDITIONAL SNOWFALL IS EXPECTED SUNDAY THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS TONIGHT WOULD BE GREATLY APPRECIATED. PLEASE SEND YOUR REPORT USING OUR WEATHER SPOTTER REPORT FORM AT WWW.WEATHER.GOV/GRR/SPOTTER. LMZ844>849-181115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 710 PM EST THU JAN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL REMAIN HIGH WITH GALE WARNINGS IN EFFECT NORTH OF HOLLAND. SMALL CRAFT ADVISORIES ARE IN EFFECT SOUTH OF HOLLAND. FREEZING SPRAY ALSO WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS AND SEAS WILL DIMINISH SOME WITH GALE WARNINGS ENDING AND SMALL CRAFT ADVISORIES CONTINUING. FREEZING SPRAY ALSO WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY BEHIND A STRONG ARCTIC FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
In the hours before
Local storm report, Jan 17, 6:32 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EST THU JAN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST HOLLAND 42.77N 86.10W
01/17/2008 M49 MPH OTTAWA MI BROADCAST MEDIA
SPYGLASS CONDOS
&&
OSTUNOLocal storm report, Jan 17, 6:53 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
653 PM EST THU JAN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM SNOW MUSKEGON 43.23N 86.26W
01/17/2008 M0.8 INCH MUSKEGON MI OFFICIAL NWS OBS
TAKEN FROM AIRPORT OBSERVER.
&&
NJJLocal storm report, Jan 17, 8:41 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EST THU JAN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM NON-TSTM WND GST SPARTA 43.16N 85.71W
01/17/2008 M40 MPH KENT MI TRAINED SPOTTER
&&
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 4:23 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Kalamazoo, Kent, Lake, Mason and 7 more | 54 hr |
Nearby
Wind Advisories in Michigan, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.